HOW IT WORKS
Hormonal contraceptives (pills, injections, patches, IUDs, rings, implants and injections) are not being used just as a birth control method anymore, it is the go-to answer for anything that is caused by hormonal imbalances (i.e. heavy periods, painful periods and acne). It works because they mask the imbalances by shutting down our natural hormonal production. For this reason, many acne sufferers, for example, see their skin clearing up a few months after starting birth control (if their acne is of course, caused by hormonal issues).
The truth is that, women are supposed to ovulate every month, it is a normal and natural process that becomes obstructed the moment we start putting synthetic hormones into our bodies. We all know that progesterone and estrogen are essential for fertility, but many don’t realise that they go further than just our reproductive system. They have been proven to have an important role in our overall health by supporting brain function, bone health, thyroid function, and even hair growth. There has even been research showing a strong link between healthy levels of progesterone with reduced risks of breast and endometrial cancer.
A lot of women take some form of hormonal birth control, but the problem is that they are never informed of the potential harmful side effects. I personally didn’t know how detrimental it was for my body until six years after going on the birth control pill, when a lot of harm had already been done.
Your monthly cycles are the biggest indicators of your health and if you’re getting painful/heavy periods or acne, it means there is something going on at a deeper level. Birth control is just putting a band-aid on top of your issues, and it is not actually fixing your hormonal imbalance. This means that when you get off these 5, 10 or 15 years later, the problems will still exist.
The following includes some of the potential side effects of taking hormonal birth control and how interconnected they are with the skin:
1. Gut issues
Birth control can throw off gut flora, allowing for the growth of bad bacteria (as opposed to beneficial bacteria) as well as a greater amount of candida or yeast. This then causes the inflammation that is often reflected in the skin.
2. Toxin overload
The liver also has to process the synthetic hormones on a daily basis, so it weakens its ability to detox.
It can also affect the body’s ability to produce bile, and this is a powerful detoxifier in the body. This means that if you’re not producing enough bile then your body is not detoxifying optimally. Toxins then start to accumulate causing a wide range of symptoms including bloating, weight gain, brain fog and hormonal imbalances. These toxins will then be pushed through your skin which can then trigger inflammatory based reactions such as acne and skin rashes.
3. Impaired adrenals
When we take hormonal birth control, our entire ovarian production of hormones is turned off and so it impairs communication between our brain and ovaries. Adrenal dysregulation can lead to a whole host of symptoms such as sugar cravings, irritability, low libido, depression, increased PMS, acne and other skin problems.
4. Thyroid issues
It can have a major impact upon thyroid health because it depletes your body’s stores of a number of vitamins and minerals, particularly zinc, B vitamins, vitamins E and C, magnesium and selenium. All of these are important for not only hormonal function but are vital to skin health as well.
The estrogen based ingredient in birth control is called ethinyl estradiol and at a higher level this has been linked with cancer (breast cancer specifically). This is because it appears to hinder the growth of new blood vessels in the heart and this in turn causes a wide range of other issues such as low energy and oxygenation levels, and inflammation in the body. The inflammation can then manifest itself by causing acne or flare-ups in the skin.
There shouldn’t be the need for women to read hundreds of studies about the harmful side-effects of synthetic hormones when determining what route to take. I strongly believe that this information should be more readily available and that our medical doctors should be putting more effort in delivering this to us.
Remember, we are all different and you might feel they are right for you. My aim is to provide you with the information for you to intuitively decide what is best for you. You know your body better than anyone else.
Eventually you’re going to have to come off birth control, you obviously won’t be on it for the rest of your life. Women have to think about fertility as well. I get the desperation, but the problem is that it is masking up other internal imbalances and your acne is likely to be worse after stopping hormonal birth control. I obviously sympathise with it and it might be something you need to do for your mental health for a while until you figure out a new plan.
If you’re worried that your acne will come back once you stop hormonal birth control, you can avoid it if you start prepping your body 1-3 months before. Work with someone that will be able to take you through that transition period smoothly and you will be fine!
The Surprising Link Between Sunglasses and Hormonal Imbalance: Understanding the Impact on Your Health